Hail, Howard
- When
- May 18, 2:10 PM CST to 2:20 PM CST
- Where
- Howard County, 0.58 mi W of Big Spring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.250, -101.480
Report from mPing.
A shortwave trough ejecting out of northern Mexico and a Pacific Front aided in the development of scattered thunderstorms across much of the region. Strong to severe thunderstorms with large hail and flash flooding impacted portions of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough ejecting out of northern Mexico and a Pacific Front aided in the development of scattered thunderstorms across much of the region. Strong to severe thunderstorms with large hail and flash flooding impacted portions of the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:43 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 243 PM CDT Thu May 18 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 242 PM CDT Thu May 18 2023 WV imagery shows the upper trough just of the Baja coast, promoting weak ridging over Texas and southwest flow aloft over West Texas and Southeast New Mexico. At the surface, a weak dryline runs from near KCNM-KINK-K6R6. While mesoanalysis shows the area capped at 16Z, this should erode in the next couple of hours, w/convection developing over the higher terrain, then developing east w/the dryline. Main concerns this afternoon/evening will be large hail, as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km. In addition, CAMs develop deep-layer shear along the dryline sufficient for a supercell of two, and hinting at the Ft. Stockton supercell to develop. A modest 25+kt LLJ is forecast to develop over the eastern CWA after sundown, sustaining convection into the evening hours. Overnight lows will be similar to this morning's. Friday gets a little more interesting as a cold front approaches the area. Latest NAM brings fropa to KHOB around 22Z, but the overall timing suggests it may slow during the day until after peak heating. Thicknesses are set to increase a little south of the front, w/compressional warming to aid in yielding afternoon temperatures right around normal. Convection will arrive on the front, spreading/increasing SSW into the CWA into Friday night. Deep-layer shear accompanies the front, promoting supercells/damaging winds. Steep mid-level lapse rates will support an initial large hail threat, as well. Temperatures Friday night will cool a little over tonight's, but still come in slightly above normal. && .LONG TERM... (Saturday through Wednesday) Issued at 242 PM CDT Thu May 18 2023 Post frontal environment on Saturday will trend "cool" across the entire region with widespread 70s for highs under cloudy skies and light precipitation Saturday morning. Focused ascent along the front draped to the southwest will help initiate a round of showers and storms across SW TX up into the southern Permian Basin, as well as SE NM. Precipitation totals are fairly tame, but any rain is welcomed in these parts, so we will take it. No severe weather expected on Saturday thanks to lack of prominent instability. The rest of the extended will be a crescendo of temperatures as quasi-zonal flow aloft slowly transitions to weak mid-level ridging after Monday next week with rising heights and prevailing southerly flow helping warm things up. Sunday will begin the climb in daily high temperatures with upper 70s and 80s expected with more widespread 80s, and eventually 90s forecast for mid to late next week. A series of weak shortwave disturbances will cross overhead as they propagate eastward within the southern stream jet positioned from Baja over into the southern plains. Considering diurnal heating and well aligned moisture field over much of W TX, a general instability axis will be present across the eastern 3/4's of the CWA. Complex meteorological characteristics and associated jargon aside, each afternoon from Monday through the extended will run slight chance to chance showers/storms each afternoon with decaying chances after sunset with the loss of peak heating. This is a textbook late-spring time regime on tap with convection each day and temperatures near to slightly above normal beginning Monday, onward. && .AVIATION... (18Z TAFS) Issued at 1052 AM CDT Thu May 18 2023 VFR conditions will prevail next 24 hours except in areas of direct convection. Return flow will persist through tonight, then go light/variable as a weak front moves into the area. Forecast soundings develop a widespread cu field by issuance time, and by late morning Friday, w/bases ~ 4.5-6 kft AGL. Fort Stockton supercell looks favorable this afternoon, and we've mention convection in the TAF at KFST. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 93 60 74 / 40 20 20 20 Carlsbad 60 88 60 73 / 20 20 40 30 Dryden 65 95 67 76 / 20 10 20 40 Fort Stockton 64 93 62 73 / 30 10 30 50 Guadalupe Pass 60 82 57 67 / 20 20 30 40 Hobbs 58 87 57 72 / 20 30 30 20 Marfa 52 86 55 74 / 30 10 20 50 Midland Intl Airport 63 93 60 72 / 20 20 30 30 Odessa 64 93 61 73 / 20 20 30 30 Wink 61 93 61 75 / 20 10 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 PM CDT Thu May 18 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, eastern Permian Basin, and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. Elsewhere, thunderstorms are possible. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms Friday afternoon and evening, mainly across the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT Thu May 18 2023
TXZ046-047-051-052-182000-
Martin TX-Dawson TX-Howard TX-Borden TX-
210 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 15 miles south of Ackerly, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ackerly, Knott and Vealmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 10173 3226 10188 3261 10173 3248 10142
TIME...MOT...LOC 1910Z 207DEG 15KT 3230 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
87Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT Thu May 18 2023
TXZ047-052-053-182045-
Mitchell TX-Howard TX-Borden TX-
305 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of west central
Mitchell, south central Borden and central Howard Counties through
345 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, Big Spring Country Club,
Vincent and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 174 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3219 10151 3241 10164 3264 10131 3224 10109
TIME...MOT...LOC 2005Z 245DEG 13KT 3227 10147
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Report from mPing.
Received social media photo showing approximately ping pong ball-sized hail in Big Spring. Time estimate by radar.
Report from mPing of street flooding, road closures, or vehicles stranded.
Social media photos and videos show flowing water with rapids across residential roads in Big Spring. Time estimated by radar.
Social media report showing hail up to about quarter size in Fluvanna. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100498, 1100499, 1100503, 1100504, 1100500.